Oklahoma, 2019

Tornadoes and Flash Flood in Oklahoma, April 17, 2019

April 17, 2019 · NWS OUN · 32 events in 13 counties and zones

A closed upper low, a cold front, and a dryline combined to produce numerous thunderstorms with severe weather on the 17th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$36,000
Crop damage
None recorded
Events
32

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

A closed upper low, a cold front, and a dryline combined to produce numerous thunderstorms with severe weather on the 17th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Apr 17, 1:47 PM CST, 1 hour 26 minutes earlier.

Area forecast discussion, Apr 17, 1:47 PM CST, 1 hour 26 minutes before
Area Forecast Discussion
National Weather Service Norman OK
247 PM CDT Wed Apr 17 2019

.DISCUSSION...
The main forecast concern is the severe weather potential tonight,
concerning which there are two main areas of concern:

 - Cold Front across northern Oklahoma: A few storms have
   initiated on a cold front stretching through the Texas
   panhandle. Expectation is for storms to continue to fire along
   this front over the next couple of hours into northwest
   Oklahoma after which the line will start making its way
   eastward into the evening. Confidence is high regarding storm
   development in this area. Main threats will be large hail and
   damaging winds.

 - Dryline from west central to central and south central
   Oklahoma: CAPE and shear will be stronger down in this area,
   but so will the cap. Getting storms along the dryline will
   initially be difficult, though any storms that develop will
   have the possibility of very large hail (baseball), damaging
   winds up to 70 mph, and a low tornado threat. As the dryline
   moves east, the cap will weaken resulting in increasing chances
   for storms especially east of I-35 after about 6pm.

Some wrap-around may allow for lingering showers and storms into
early Thursday morning before the low moves out. Severe threat is
expected to drop substantially after about 2am.

With the cold front coming through today, Thursday will be much
cooler. A reinforcing shot of cold air will keep temperatures cool
on Friday as well.

Winds return to southerly on Saturday resulting in a deep mixing
pattern. Trended winds and maximum temperatures closer to MOS
guidance for Saturday and Sunday.

Rain chances return early next week as a couple of waves move
through the area. Models are still fairly divergent when it comes
to timing and depth of the waves.

Day

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  52  67  45  66 /  40  10   0   0
Hobart OK         50  69  43  69 /  30   0   0   0
Wichita Falls TX  54  69  46  69 /  20  20   0   0
Gage OK           46  68  40  72 /  90   0   0   0
Ponca City OK     51  67  43  67 /  90  10   0   0
Durant OK         57  67  47  66 /  60  30   0   0

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&

23/14
Hazardous weather outlook, Apr 17, 1:50 PM CST, 1 hour 23 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Norman OK
250 PM CDT Wed Apr 17 2019

OKZ004>048-050>052-TXZ083>090-182000-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
250 PM CDT Wed Apr 17 2019

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Through Tonight...

.Thunderstorms...
Severe thunderstorms are possible late this afternoon and tonight.
There are two main areas of concern.

In northwest and north central Oklahoma, including the Woodward,
Enid, and Ponca City areas...Thunderstorms are expected to
develop along a cold front as early as 4 PM and move eastward
into the evening. Primary threats will be large hail up to the
size of tennis balls and damaging wind gusts exceeding 70 mph,
along with locally heavy rainfall and a low tornado risk.

In central and south central Oklahoma, including the Oklahoma
City, Ardmore, Ada, and Durant areas...Isolated to scattered
thunderstorms may develop along a dryline mainly after 6 PM and
move eastward with the highest chances being in south central
Oklahoma. The main threats with these storms will be very large
hail up to baseball size and damaging wind gusts exceeding 70 mph,
along with a low tornado threat.

Additional thunderstorms will be possible overnight across central
Oklahoma, as the cold front slides southeastward. The main threat
with these storms will be large hail and damaging winds.

The severe threat is expected to decrease significantly after
about 2 AM.

.Heavy Rainfall...
There is a marginal risk for flash flooding over all but
southwestern Oklahoma later this afternoon and evening.

.SPOTTER AND EMERGENCY MANAGEMENT STATEMENT...

Storm spotter groups and emergency management personnel should
prepare for severe weather operations later this afternoon and
evening.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday...

.Thunderstorms...
Thunderstorms will be possible Sunday evening through Tuesday. A
few strong to severe thunderstorms may develop Sunday.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

In the hours before

Special weather statement, Apr 17, 2:11 PM CST, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
311 PM CDT Wed Apr 17 2019

OKZ014-021-172045-
Roger Mills OK-Beckham OK-
311 PM CDT Wed Apr 17 2019

...SIGNIFICANT WEATHER ADVISORY FOR southwestern Roger Mills and
northwestern Beckham Counties Until 345 PM CDT...

AT 300 PM CDT, a severe thunderstorm was located 7 miles northeast
of Twitty, moving northeast at 25 to 30 MPH. This storm will cross
the Oklahoma and Texas state line after 3:30 pm.  If storm intensity
remains the same a  severe thunderstorm warning will be required.
This storm is moving in the direction of Dempsey and Reydon.

LAT...LON 3565 10000 3575 9986 3543 9964 3532 10000
TIME...MOT...LOC 2000Z 240DEG 20KT 3539 10016

SIX

The radar

The Altus AFB radar (KFDR), 149 km away, was scanning. The volume nearest the first event began at 21:11 UTC.

Open the radar archive at this moment

Event by event

19 hail, 10 thunderstorm wind, 2 tornado, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Roger Mills

When
April 17, 3:13 PM CST
Where
Roger Mills County, 2.82 mi NNW of Sweetwater
Measured
52 kt (60 mph) measured gust
Reported by
Trained Spotter
Coordinates
35.460, -99.920

Pea size hail measured as well.

Hail, Roger Mills

When
April 17, 3:45 PM CST
Where
Roger Mills County, 2.36 mi SSE of Dempsey
Measured
1.75 in hail
Reported by
Broadcast Media
Coordinates
35.480, -99.800

Tornado, Ellis

When
April 17, 3:47 PM CST to 3:53 PM CST
Where
Ellis County, 4.6 mi NW of Shattuck to 6.16 mi NW of Shattuck
Rating
EF1
Path length
1.6 mi
Path width
50 yd
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
36.314, -99.942

This tornado was observed by many spotters and chasers, and was one of two tornadoes observed north and northwest of Shattuck. This tornado touched down about 4.5 miles northwest of Shattuck and moved northwest. Two mobile homes were damaged, including one that suffered significant loss of roof. This tornado also damaged trees and an outbuilding.

Tornado, Ellis

When
April 17, 3:49 PM CST to 4:03 PM CST
Where
Ellis County, 7 mi N of Shattuck to 6.22 mi N of Shattuck
Rating
EF0
Path length
1.31 mi
Path width
10 yd
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
36.370, -99.900

A second tornado touched down north of Shattuck and was one of two simultaneous tornadoes observed for a time. The tornado produced only some minor tree damage near US-283 and E45 Road.

Hail, Roger Mills

When
April 17, 4:11 PM CST
Where
Roger Mills County, 1.12 mi E of Strong City
Measured
1.25 in hail
Reported by
Broadcast Media
Coordinates
35.670, -99.580

Hail, Beckham

When
April 17, 4:40 PM CST
Where
Beckham County, Texola
Measured
1.25 in hail
Reported by
Emergency Manager
Coordinates
35.220, -99.990

Hail, Harper

When
April 17, 4:40 PM CST
Where
Harper County, 0.55 mi E of Selman
Measured
3 in hail
Reported by
Law Enforcement
Coordinates
36.800, -99.480

Time is radar estimated.

Hail, Beckham

When
April 17, 4:44 PM CST
Where
Beckham County, Texola
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
35.220, -99.990

Hail, Roger Mills

When
April 17, 4:55 PM CST
Where
Roger Mills County, 4.15 mi N of Hammon
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
35.690, -99.380

Hail, Custer

When
April 17, 5:30 PM CST
Where
Custer County, 8.98 mi N of Butler
Measured
1.5 in hail
Reported by
Social Media
Coordinates
35.770, -99.190

Flash Flood, Harper

When
April 17, 6:00 PM CST
Where
Harper County, 2.15 mi NNE of Selman to 2.13 mi NNE of Selman
Cause
Heavy Rain
Reported by
Public
Coordinates
36.830, -99.480

N1980 road was impassable for about an hour due to water over roadway.

Hail, Jefferson

When
April 17, 7:00 PM CST
Where
Jefferson County, 3.09 mi NW of Ringling
Measured
1.75 in hail
Reported by
Public
Coordinates
34.210, -97.630

Golf ball and ping pong sized hail reported.

Hail, Love

When
April 17, 7:50 PM CST
Where
Love County, 2.07 mi S of Thackerville
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
33.760, -97.140

Time radar estimated.

Thunderstorm Wind, Grant

When
April 17, 7:50 PM CST
Where
Grant County, Pond Creek
Measured
56 kt (64 mph) estimated gust
Reported by
Emergency Manager
Coordinates
36.670, -97.800

Reports of tree damage and major roof damages to businesses and homes. Some uprooted trees as well.

Thunderstorm Wind, Grant

When
April 17, 7:50 PM CST
Where
Grant County, Pond Creek
Measured
56 kt (64 mph) estimated gust
Reported by
Emergency Manager
Coordinates
36.670, -97.800

Report of power out in Pond Creek.

Thunderstorm Wind, Grant

When
April 17, 8:01 PM CST
Where
Grant County, Lamont
Measured
56 kt (64 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
36.690, -97.560

Multiple reports of tree damage in Lamont. Tree fell on car.

Thunderstorm Wind, Kay

When
April 17, 8:20 PM CST
Where
Kay County, 3.6 mi WNW of Blackwell
Measured
61 kt (70 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
36.820, -97.340

Semi truck was blown over on I-35 near blackwell.

Thunderstorm Wind, Kay

When
April 17, 8:26 PM CST
Where
Kay County, 1.1 mi W of Braman
Measured
61 kt (70 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
36.920, -97.350

Two semi trucks blown over on I-35. One near Braman and another at Stateline weigh station.

Thunderstorm Wind, Noble

When
April 17, 8:26 PM CST
Where
Noble County, 2.66 mi NW of Perry
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
36.320, -97.320

Estimated 65 mph gusts.

Thunderstorm Wind, Kay

When
April 17, 8:30 PM CST
Where
Kay County, 3.83 mi SSE of Blackwell
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
36.750, -97.250

Thunderstorm Wind, Noble

When
April 17, 8:40 PM CST
Where
Noble County, 3.5 mi N of Sumner
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
36.370, -97.130

Hail, Payne

When
April 17, 8:51 PM CST
Where
Payne County, 6.19 mi W of Perkins
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
35.990, -97.140

Hail, Canadian

When
April 17, 9:00 PM CST
Where
Canadian County, 1.12 mi E of Yukon
Measured
1 in hail
Reported by
Public
Coordinates
35.500, -97.720

Thunderstorm Wind, Kay

When
April 17, 9:00 PM CST
Where
Kay County, 8.29 mi E of Newkirk
Measured
57 kt (66 mph) measured gust
Reported by
Mesonet
Coordinates
36.880, -96.910

Hail, Canadian

When
April 17, 9:10 PM CST
Where
Canadian County, Piedmont
Measured
1 in hail
Reported by
Public
Coordinates
35.640, -97.750

Hail, Oklahoma

When
April 17, 9:12 PM CST
Where
Oklahoma County, 0.69 mi N of Warr Acres
Measured
1 in hail
Reported by
Public
Coordinates
35.530, -97.620

Hail, Oklahoma

When
April 17, 9:12 PM CST
Where
Oklahoma County, 7.62 mi N of (Pwa)wiley Post Apt
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
35.640, -97.660

Hail, Canadian

When
April 17, 9:15 PM CST
Where
Canadian County, Mustang
Measured
1 in hail
Reported by
Public
Coordinates
35.390, -97.720

Hail, Oklahoma

When
April 17, 9:25 PM CST
Where
Oklahoma County, 3.45 mi S of Bethany
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
35.460, -97.640

Hail, Oklahoma

When
April 17, 9:40 PM CST
Where
Oklahoma County, 2.18 mi NW of Oklahoma City
Measured
1.5 in hail
Reported by
Social Media
Coordinates
35.490, -97.540

Twitter post.

Hail, Oklahoma

When
April 17, 9:45 PM CST
Where
Oklahoma County, Oklahoma City
Measured
1 in hail
Reported by
Public
Coordinates
35.470, -97.510

Hail, Oklahoma

When
April 17, 9:49 PM CST
Where
Oklahoma County, 1.78 mi NW of Oklahoma City
Measured
1 in hail
Reported by
Social Media
Coordinates
35.490, -97.530

Twitter picture.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2019Every state in 2019This day in weather historyThe tornado archive for Oklahoma, 2019Warnings in Oklahoma, April 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 818180, 818190, 822178, 822180, 818214, 818215, 818216, 818217, 818218, 818219, 818220, 818221, 818222, 818223, 818227, 818228, 818229, 818230, 818274, 818275, 818276, 818277, 818278, 818279, 818280, 818281, 818282, 818283, 818284, 818285, 818286, 818287.